How Is Zolpidem Dependence Managed?

Joel Lamoure, RPh, BSP

Disclosures

February 24, 2010

Question

How should zolpidem dependence be managed?

Response from Joel W. Lamoure, RPh, BSP
Assistant Professor and Assistant CME Director, Schulich School of Medicine & Dentistry, University of Western Ontario, London, Ontario, Canada; Mental Health Pharmacist, London Health Sciences Centre, South Street Hospital, London, Ontario, Canada

Zolpidem is a nonbenzodiazepine used to treat short-term insomnia. This agent binds to the gamma-aminobutyric acid-A receptor and has selectivity for benzodiazepine receptor subtypes.[1] Initially, zolpidem was thought to have lower incidences of tolerance, dependence, and abuse than benzodiazepines. However, animal studies,[2] reviews,[3,4] and case reports[5,6,7,8] demonstrate that zolpidem use can result in these conditions.

A systematic review of abuse and dependence cases[4] found that zolpidem was relatively safe and that "addictive non-medical use" is still quite rare. Individuals most at risk for zolpidem abuse had a history of substance abuse or dependence or psychiatric comorbidities.

Case reports describe zolpidem dependence, abuse, and withdrawal.[5,6,7,8] Dose self-escalation can result in tolerance to the hypnotic and sedative effects of zolpidem. Symptoms of sweating, tachycardia, tachypnea, tremors, and severe anxiety have been reported upon discontinuation of zolpidem. Discontinuation syndrome symptoms also include fatigue, nausea, flushing, panic attacks, abdominal discomfort, uncontrolled crying, emesis, and delirium.[9] Withdrawal seizures may also occur upon discontinuation.[5,7,8]

To manage dependence effectively, clinicians must consider treatment modalities from a biologic, psychological, and social perspective. The first option is to taper the dose of zolpidem until it is discontinued completely. This is a challenging option because seizures have occurred when the dose was reduced too rapidly.[7] Another detoxification alternative is to administer flumazenil in an inpatient setting to mitigate a tapering approach or a replacement approach if substituting zolpidem with a long-acting benzodiazepine.[8]

The preferred option would be to substitute zolpidem with an equipotent benzodiazepine with a longer half-life and taper the new benzodiazepine to discontinuation, similar to alcohol protocols using agents such as diazepam, lorazepam, or chlordiazepoxide. These options will have antiseizure effects as well. The taper generally starts at two thirds of the zolpidem dose and, using diazepam as an example, zolpidem 70 mg daily (35 mg diazepam) could be converted to 23.5 mg diazepam per day given in divided doses.[10]

Other options may be available. Published case reports describe successful use of quetiapine for zolpidem dependence.[5,6]Quetiapine is a second-generation antipsychotic with sedating effects, anxiolytic properties, and low abuse potential.

Other pharmacologic agents may be required during zolpidem discontinuation for indications such as seizure prophylaxis, insomnia, palpitations, and psychiatric conditions (eg, anxiety, depression). Once the acute withdrawal has been managed and discontinuation from the zolpidem and benzodiazepine has been achieved, inpatient residential treatment rehabilitation is indicated.

More information is needed for safe and effective discontinuation of zolpidem. Clinicians should be aware that patients with psychiatric comorbidities or dependence histories may be at increased risk for abuse with zolpidem and should make the necessary preventative interventions.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....